Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS San Diego, CA

August 30, 2021Riverside County, California

NWS San Diego, CA issued this special weather statement at Aug 30, 2021, 7:58 PM PDT for Riverside County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 7:58 PM PDT (02:58 UTC)
Expired
Aug 30, 2021, 8:45 PM PDT
In force
47 min
Issued by
NWS San Diego, CA
Hail
0.25 in
Wind
55

County Riverside County, CA

The radar

The San Diego radar (KNKX), 120 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS86 KSGX 310258
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
758 PM PDT Mon Aug 30 2021
 
CAZ061-310345-
Coachella Valley CA-
758 PM PDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of Riverside County
through 845 PM PDT...

At 757 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Thermal, or 12 miles southeast of Coachella, moving
northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Coachella, Thermal, La Quinta and Mecca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
      3344 11603 3343 11605 3364 11626 3375 11601
      3374 11600 3374 11595 3372 11594 3352 11595
TIME...MOT...LOC 0257Z 144DEG 8KT 3356 11601 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

SS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 2:01 PM PDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 30, 2:01 PM PDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
201 PM PDT Mon Aug 30 2021

.SYNOPSIS...
Monsoonal moisture will bring a chance for thunderstorms for the
mountains and deserts through Tuesday, mainly in the afternoons
and evenings. Rainfall from thunderstorms could be locally heavy.
There will also be a cooling trend for inland areas. For the
middle of the week through next weekend, dry with a warming trend
for inland areas.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

-Forecast Highlights-

* Localized flash flooding possible mtns/deserts through Tuesday
* Drying trend begins Wednesday and lasts through week's end

Monsoonal moisture lies across the region with scattered
thunderstorms impacting the mountains this afternoon. The moisture
will increase even a bit more over especially the lower deserts
and Riverside and San Diego County mountains through Tuesday
afternoon as a southeast push of moist air surges in. This will
increase the risk of localized flash flooding Tuesday afternoon/early
evening. The risk is greatest over the lower deserts and adjacent
desert mountain slopes where 1"+/hr rainfall will be a
possibility. The risk in the San Benardinos is greatest to the
east of the Apple/El Dorado burn scars. Another concern will be
strong downburst winds to about 50 mph with the strongest
thunderstorms.

There is a slight chance of some shower and thunderstorm activity
moving in from the east after midnight with some of this
potentially making it west of the mountains as the cells weaken.
This would be a result of the moisture surge to the east of an
upper low off the coast (low confidence on this). Added in a
slight chance of showers/tstorms most areas overnight-Tue morning
for this possibility. Should tstorms impact areas overnight, will
need to watch out for locally heavy rainfall over the lower
deserts, but this is a very conditional risk/low risk.

Again, Tuesday afternoon looks to be the busiest day as monsoonal
moisture maximizes over the area. Tuesday night-Wednesday, flow
begins to turn westerly with the monsoonal moisture on a rapid
decrease and Nora's remnant moisture passing well east of our
region into Arizona. This likely will mean a dry day area wide on
Wednesday and this dry pattern looks to last through week's end
under the influence of an upper trough. Temperatures remain in
check inland as well thanks to the upper trough.

Additional monsoonal moisture could move into the area early next
week, dependent on the ridge/trough orientation.

&&

.AVIATION...
302030Z...Coast/Valleys...Patchy BKN stratus will continue along the
immediate coast this afternoon with bases around 1500 ft MSL.
Stratus will spread inland this evening, with coastal TAF sites
likely having cigs again 02Z-06Z Tue, and the stratus will spread up
to 35 miles inland by 12Z Tue, including some west and south parts
of the Inland Empire. Bases will be 1000-1500 ft MSL with tops to
2500 ft MSL. Local vis below 3 miles due to BR/FG will occur 06Z-18Z
Tue in the valleys/foothills with higher terrain obscured. Clearing
will be slow Tue, mostly 17Z-20Z.

Mountains/Deserts...SCT TSRA will continue through 02Z Tue. Strong
up/downdrafts and gusty and erratic surface winds are possible
in/near TSRA. TSRA could approach PSP/TRM, especially after 22Z. CB
bases will be 9000 feet MSL with tops to 40000 ft MSL. Otherwise,
SCT-BKN clouds above 12000 ft MSL and mostly unrestricted vis will
prevail.

&&

.MARINE...
No hazardous marine conditions are expected through Saturday.

&&

.SKYWARN...
Skywarn activation may be needed Tuesday for the mountains and
deserts.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from Tuesday morning through Tuesday evening
     for Apple and Lucerne Valleys-Coachella Valley-Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Deserts-San Diego County Mountains-San Gorgonio Pass
     Near Banning.

PZ...NONE.
&&

PUBLIC...Gregoria
AVIATION/MARINE...Maxwell

In the hours before

Special weather statement, Aug 30, 7:58 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
758 PM PDT Mon Aug 30 2021

CAZ061-310345-
Coachella Valley CA-
758 PM PDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of Riverside County
through 845 PM PDT...

At 757 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Thermal, or 12 miles southeast of Coachella, moving
northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coachella, Thermal, La Quinta and Mecca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
      3344 11603 3343 11605 3364 11626 3375 11601
      3374 11600 3374 11595 3372 11594 3352 11595
TIME...MOT...LOC 0257Z 144DEG 8KT 3356 11601

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:18 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside37 min
Aug 31, 3:30 PM PDTSpecial Weather StatementSGXSan Diego45 min
Aug 31, 4:13 PM PDTSevere Thunderstorm WarningSGXSan Diego62 min
Aug 31, 4:55 PM PDTSpecial Weather StatementSGX65 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.